Hail, Beckham
- When
- September 1, 3:45 PM CST
- Where
- Beckham County, 5 mi W of Sweetwater
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.420, -99.999
A small, but potent mid level disturbance moved toward Oklahoma from southwest Texas. Thunderstorms had developed ahead of the disturbance, causing heavy rainfall over southern Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A small, but potent mid level disturbance moved toward Oklahoma from southwest Texas. Thunderstorms had developed ahead of the disturbance, causing heavy rainfall over southern Oklahoma. Strong heating during the afternoon, combined with an unseasonably moist air mass and several outflow boundaries yielded additional thunderstorms. Enough instability was in place for some of the storms to become severe. Strong to severe thunderstorms developed from western into north central Oklahoma, with several of the storms producing winds near or above 60 mph. The strong winds caused minor damage, with tree limbs downed south of Elk City. Marginally severe hail was also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 1, 1:25 PM CST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 225 PM CDT WED SEP 1 2010 .DISCUSSION... SHOWERS AND SOME THUNDERSTORMS CONTINUE TO DEVELOP IN APPROXIMATELY THE SE THIRD OF THE FA THIS AFTERNOON AS A DISTURBANCE MOVES ACROSS THE REGION. ADDITIONAL SHOWERS AND STORMS COULD DEVELOP TO THE WEST WHERE HEATING OF THE MOIST AIRMASS HAS OCCURRED. A COUPLE OF AREAS OF FOCUS MAY BE A SURFACE TROUGH IN NW OKLAHOMA AND AN AREA OF DIFFERENTIAL HEATING THAT WAS LOCATED NEAR HWY 81. IF ADDITIONAL STORMS DEVELOP TO THE WEST... A FEW MAY BECOME SEVERE PRODUCING STRONG WINDS. SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE THIS EVENING. HOWEVER... THE OVERALL COVERAGE SHOULD DECREASE AFTER SUNSET WITH THE LOSS OF HEATING. WEATHER CONDITIONS WILL BEGIN TO CHANGE THURSDAY. A COLD FRONT WILL MOVE INTO NW OK AROUND MID-DAY AND CONTINUE TO MOVE SOUTH ACROSS THE REGION THU AFTERNOON AND NIGHT. SHOWERS AND STORMS ARE EXPECTED TO DEVELOP IN SOUTH CENTRAL/SE KANSAS ALONG THE FRONT AND BUILD SOUTHWESTWARD INTO THE FA THU AFTN. WITH THE MOIST AIRMASS IN PLACE AHEAD OF THE FRONT... ADDITIONAL SCATTERED SHOWERS/STORMS WILL ALSO BE POSSIBLE AHEAD OF THE FRONT THURSDAY. SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD THU EVENING ALONG AND BEHIND THE FRONT AS IT MOVES ACROSS THE REGION. SUFFICIENT INSTABILITY COULD DEVELOP THAT SOME OF THE STORMS MAY BECOME SEVERE WITH STRONG STRAIGHT LINE WINDS THE MAIN IMPACT. LOCALLY HEAVY RAIN WILL ALSO BE A CONCERN THU AFTERNOON AND NIGHT. THE RAIN CHANCES WILL MOVE SOUTH OF THE FA EARLY FRIDAY MORNING AS THE FRONT PUSHES SOUTH INTO CENTRAL TEXAS. HOT AND HUMID CONDITIONS WILL DEVELOP AGAIN AHEAD OF THE FRONT THURSDAY. HOWEVER... THE FRONT WILL BRING COOLER AND DRIER AIR TO THE REGION PRODUCING FAIRLY PLEASANT WEATHER IN MOST LOCATIONS FRIDAY AND SATURDAY. WARMER TEMPERATURES ARE THEN EXPECTED SUNDAY INTO EARLY NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 73 96 62 84 / 20 30 80 0 HOBART OK 72 99 60 85 / 30 30 70 0 WICHITA FALLS TX 75 98 66 89 / 20 20 80 10 GAGE OK 68 90 54 82 / 30 20 20 0 PONCA CITY OK 72 92 58 83 / 20 60 30 0 DURANT OK 75 95 67 86 / 30 20 80 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 22/25
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
435 PM CDT WED SEP 1 2010
OKZ004>048-050>052-TXZ083>090-021000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
435 PM CDT WED SEP 1 2010
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THROUGH TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
WESTERN... CENTRAL... AND NORTHERN OKLAHOMA THROUGH THIS EVENING.
LOCATION...
THE SLIGHT RISK IS ALONG AND NORTHWEST OF A LINE FROM STILLWATER...
TO CHICKASHA... TO LAWTON... TO HOLLIS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THROUGH 10 PM.
IMPACTS...
DAMAGING STRAIGHT LINE WINDS TO 70 MPH AND HAIL TO THE SIZE OF
QUARTERS. LOCALLY HEAVY RAIN WILL ALSO BE A CONCERN.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THROUGH MID
EVENING.
DISCUSSION...
ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE LIKELY ACROSS PARTS OF
WESTERN... NORTHERN... AND CENTRAL OKLAHOMA THROUGH THIS EVENING.
THE MOST LIKELY LOCATIONS WILL BE ALONG A SURFACE TROUGH ACROSS
PARTS OF NORTHWEST OKLAHOMA... AND NEAR AN AREA OF DIFFERENTIAL
HEATING THAT STRETCHES NORTH TO SOUTH ACROSS WEST CENTRAL AND
SOUTHWESTERN OKLAHOMA. HEATING OF THE MOIST AIRMASS HAS LED TO
MODERATE INSTABILITY ACROSS THIS REGION WHICH COULD LEAD TO A FEW
SEVERE THUNDERSTORMS. DAMAGING STRAIGHT LINE WINDS AND HAIL WILL BE
THE MAIN IMPACTS WITH THESE STORMS. FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY RAIN ALSO WILL BE A CONCERN WITH ANY
STORMS.
THE OVERALL INTENSITY AND COVERAGE OF STORMS WILL DECREASE LATER
THIS EVENING WITH THE LOSS OF HEATING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY SEP 2.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.
OTHER HAZARDOUS WEATHER...
THE HEAT INDEX WILL RANGE FROM 100 TO 105 IN AREAS WEST OF
INTERSTATE 35 THROUGH EARLY EVENING. THE HEAT INDEX MAY BRIEFLY
EXCEED 105 DEGREES IN PARTS OF SOUTHERN OKLAHOMA AND WESTERN NORTH
TEXAS. IF OUTSIDE...DRINK PLENTY OF WATER... AND TAKE FREQUENT
BREAKS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BECOME LIKELY AGAIN EARLY THURSDAY AFTERNOON AS A
COLD FRONT ENTERS NORTHERN OKLAHOMA. WIDESPREAD THUNDERSTORMS WILL
SWEEP SOUTHWARD ALONG THE FRONT... REACHING SOUTHERN OKLAHOMA AND
WESTERN NORTH TEXAS THURSDAY EVENING. HEATING OF TROPICAL MOISTURE
AHEAD OF THE FRONT WILL YIELD SUFFICIENT INSTABILITY FOR SOME OF THE
STORMS TO BECOME SEVERE. THERE IS A SLIGHT RISK OF SEVERE STORMS
THURSDAY AFTERNOON AND EVENING ACROSS ALL OF WESTERN NORTH TEXAS AND
ALL BUT EXTREME NORTHWESTERN OKLAHOMA... ALONG AND SOUTH OF A LINE
FROM ARNETT TO WOODWARD TO ALVA. THIS INCLUDES THE OKLAHOMA
CITY METRO AND WICHITA FALLS AREAS. THE MAIN SEVERE WEATHER THREAT
WILL BE DAMAGING STRAIGHT LINE WINDS. HEAVY RAIN AND LOCAL FLOODING
WILL BE OF EQUAL CONCERN... GIVEN THE PRESENCE OF TROPICAL MOISTURE
AND MODERATE INSTABILITY. THE STORMS WILL ALSO PRODUCE FREQUENT
CLOUD TO GROUND LIGHTNING. THUNDERSTORMS WILL END ALONG THE RED
RIVER EARLY FRIDAY MORNING AS DRIER AIR BUILDS IN BEHIND THE FRONT..
OTHER HAZARDOUS WEATHER...
SIMILAR TO TODAY...THE HOT AND HUMID AIRMASS WILL ELEVATE THE HEAT
INDEX ABOVE 100 DEGREES AT SOME LOCATIONS AHEAD OF THE FRONT
THURSDAY. TAKE PRECAUTIONS TO MITIGATE THE AFFECTS OF THE HEAT WHEN
PERFORMING OUTDOOR ACTIVITIES. THERE WILL BE A BREAK FROM THE HOT
AND HUMID CONDITIONS WITH THE PASSAGE OF THE COLD FRONT.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
THURSDAY.
MAXWELL/BURKE/24SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 346 PM CDT WED SEP 1 2010 OKZ014-012115- ROGER MILLS OK- 346 PM CDT WED SEP 1 2010 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR WESTERN ROGER MILLS COUNTY. AT 344 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF REYDON...MOVING NORTHEAST AT 15 MPH. WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM. LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING CAN ALSO BE EXPECTED. LAT...LON 3585 9967 3547 9965 3548 10000 3573 10001
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 410 PM CDT WED SEP 1 2010 OKZ023-024-027-012145- CANADIAN OK-CADDO OK-GRADY OK- 410 PM CDT WED SEP 1 2010 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO...CANADIAN AND GRADY COUNTIES. AT 409 PM CDT...SMALL BUT STRONG THUNDERSTORMS WERE LOCATED NEAR EL RENO...LOOKEBA...AND COGAR...MOVING EAST AT 10 MPH. HAZARDS INCLUDE... WIND GUSTS TO 50 MPH... BRIEF HEAVY DOWNPOURS... CLOUD TO GROUND LIGHTNING... LAT...LON 3557 9768 3520 9807 3537 9852 3565 9817 BURKE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
411 PM CDT WED SEP 1 2010
OKZ006-011-012145-
ALFALFA OK-MAJOR OK-
411 PM CDT WED SEP 1 2010
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND MAJOR COUNTIES.
AT 411 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
CLEO SPRINGS...MOVING NORTHEAST AT 20 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
BRIEF HEAVY DOWNPOURS...
CLOUD TO GROUND LIGHTNING...
LAT...LON 3671 9810 3667 9810 3667 9811 3659 9810
3639 9810 3632 9841 3645 9850 3673 9812
BURKESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
417 PM CDT WED SEP 1 2010
OKZ014-021-012200-
ROGER MILLS OK-BECKHAM OK-
417 PM CDT WED SEP 1 2010
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM AND ROGER MILLS
COUNTIES.
AT 414 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 6
MILES NORTHWEST OF SWEETWATER TO 20 MILES WEST OF SWEETWATER...MOVING
EAST AT 10 MPH. THESE STORMS WILL APPROACH SWEETWATER AND DEMPSEY.
HAZARDS INCLUDE...
WIND GUSTS TO 55 MPH...
HEAVY RAIN...
FREQUENT CLOUD TO GROUND LIGHTNING...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3533 10000 3556 10000 3556 9999 3556 9952
3528 9989 3528 10001 3532 10001
BURKEThe Altus AFB radar (KFDR), 150 km away, was scanning. The volume nearest the first event began at 21:45 UTC.
4 thunderstorm wind, 3 hail. Local standard time, as filed.
Several large tree limbs were downed. Monetary damages were estimated.
Power poles and associated power lines were downed along Highway 6. Monetary damages were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255752, 255746, 255747, 255748, 255751, 255749, 255750.